Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

August 12, 2021McPherson County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 12, 2021, 8:49 PM CDT for McPherson County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2021, 8:49 PM CDT (01:49 UTC)
Expired
Aug 12, 2021, 9:30 PM CDT
In force
41 min
Issued by
NWS Wichita, KS
Hail
0.75 in
Wind
50

County McPherson County, KS

The radar

The Wichita radar (KICT), 77 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4214 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

172 
WWUS83 KICT 130149
SPSICT

Special Weather Statement
National Weather Service Wichita KS
849 PM CDT Thu Aug 12 2021
 
KSZ051-130230-
McPherson KS-
849 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southeastern
McPherson County through 930 PM CDT...

At 849 PM CDT, Doppler radar was tracking a strong thunderstorm over
Canton. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Galva and Canton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3824 9737 3824 9753 3850 9756 3851 9737
TIME...MOT...LOC 0149Z 289DEG 1KT 3837 9747 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 12, 7:00 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 12, 7:00 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
700 PM CDT Thu Aug 12 2021

.SHORT TERM...(This evening through Sunday night)
Issued at 237 PM CDT Thu Aug 12 2021

Storms have already developed over northeast and western Kansas
along the surface frontal boundary. Additional storms are expected
to develop this afternoon and tonight(mainly over central Kansas).
Wind shear is rather weak today however good instability combined
with inverted-V vertical thermal profile supports mainly damaging
wind potential with high DCAPE. There is some hail potential
especially if a storm can limit mergering with other storms. If the
storm coverage increases a modest cold pool would develop causing
storms to spread southward tonight. Storm redevelopment areas for
Friday/Saturday will be predicated on convective evolution each
day and resultant effects for surface boundary placement. Heading
into Saturday the effective boundary could move further south
into Oklahoma, thus limiting storm chances further north.

.LONG TERM...(Monday through Thursday)
Issued at 237 PM CDT Thu Aug 12 2021

GFS/ECMWF models show a upper level wave dropping southeast across
the region for Monday/Tuesday with a decent precipitation signal.
Daytime highs look to be little bit cooler than normal this period.
Meanwhile models show a more pronounced upper trough moving eastward
from the Rockies across the northern plains for Wednesday into
Thursday. If this signal is maintained it would push a cold front
southward into Kansas which could bring more storm chances to the
area for middle of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 638 PM CDT Thu Aug 12 2021

Main concern through tonight will be thunderstorms across central
and south central Kansas.

Showers and storms are currently near KRSL and KGBD; tsra tempo
groups are reflected in these TAFs through 3Z. Held off on tempo
groups for areas south and east until coverage of thunderstorms
becomes more clear. Amendments to TAFs may be necessary for KSLN,
KHUT, and KICT; however, VFR conditions are expected for the time
being. Also monitoring a boundary sliding southwestward out of
Missouri that would affect KCNU, however storms coverage along the
boundary is low, so VFR conditions are expected to continue
there.

For tomorrow, the boundary triggered showers and storms today will
slosh southward and be the focus for more showers and storms. This
will primarily affect TAF sites in south-central and southeast
Kansas, though we cannot rule out isolated thunderstorms in
central Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    71  90  68  87 /  40  30  40  50
Hutchinson      69  88  66  87 /  40  30  40  40
Newton          70  88  66  85 /  40  30  40  40
ElDorado        71  89  68  86 /  40  30  40  40
Winfield-KWLD   72  92  68  88 /  30  40  40  50
Russell         67  86  65  85 /  60  30  40  40
Great Bend      67  86  65  85 /  50  30  40  40
Salina          69  86  66  85 /  60  30  40  30
McPherson       68  87  65  84 /  50  30  40  40
Coffeyville     73  92  70  88 /  30  40  40  40
Chanute         73  89  70  86 /  50  40  40  30
Iola            72  89  69  85 /  50  40  30  30
Parsons-KPPF    73  91  69  87 /  40  40  40  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ070>072-094>096-
098>100.

&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...JC
Hazardous weather outlook, Aug 12, 7:55 PM CDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
755 PM CDT Thu Aug 12 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-140100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
755 PM CDT Thu Aug 12 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered thunderstorms are affecting central Kansas into this
evening. This activity will spread slowly southward tonight. The
strongest thunderstorms could produce quarter size hail, wind gusts
up to 65 mph, and locally heavy rainfall with some minor flooding
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A continued risk of scattered thunderstorms is possible for Friday
through the weekend. The strongest thunderstorms could produce dime
size hail and wind gusts up to 60 mph. Intense rainfall rates and
minor flooding may occur as well. More storms will be possible next
week across the region, please stay tuned for updates on where the
greatest risk area will be each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Aug 12, 7:12 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Wichita KS
712 PM CDT Thu Aug 12 2021

KSZ048>051-130100-
Ellsworth KS-Rice KS-McPherson KS-Saline KS-
712 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northwestern
McPherson, northeastern Rice, southeastern Ellsworth and southwestern
Saline Counties through 800 PM CDT...

At 712 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Marquette, or 13 miles west of Lindsborg, moving
northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marquette, Kanopolis Lake and Kanopolis State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3842 9799 3859 9808 3870 9805 3877 9793
      3852 9769
TIME...MOT...LOC 0012Z 216DEG 10KT 3861 9793

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 12, 7:37 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
737 PM CDT Thu Aug 12 2021

KSZ050-130115-
Rice KS-
737 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southeastern Rice
County through 815 PM CDT...

At 737 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sterling, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sterling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3833 9815 3823 9802 3817 9811 3817 9814
      3816 9815 3816 9822 3817 9822 3817 9826
      3819 9829
TIME...MOT...LOC 0037Z 215DEG 6KT 3822 9817

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 12, 8:06 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Wichita KS
806 PM CDT Thu Aug 12 2021

KSZ050-051-130145-
Rice KS-McPherson KS-
806 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southwestern
McPherson and southeastern Rice Counties through 845 PM CDT...

At 805 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nickerson, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sterling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3837 9810 3832 9789 3818 9780 3817 9814
      3818 9815 3822 9825
TIME...MOT...LOC 0105Z 254DEG 12KT 3822 9805

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 12, 8:23 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
823 PM CDT Thu Aug 12 2021

KSZ050-051-067-130200-
Reno KS-Rice KS-McPherson KS-
823 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southwestern
McPherson, northeastern Reno and southeastern Rice Counties through
900 PM CDT...

At 822 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Nickerson, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hutchinson, Nickerson, Willowbrook and Hutchinson Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3827 9810 3821 9778 3807 9779 3806 9801
      3821 9815
TIME...MOT...LOC 0122Z 298DEG 14KT 3817 9796

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 12, 8:31 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Wichita KS
831 PM CDT Thu Aug 12 2021

KSZ032-130215-
Russell KS-
831 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southern Russell
County through 915 PM CDT...

At 831 PM CDT, Doppler radar was tracking a strong thunderstorm near
Russell. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Russell, Gorham, Dorrance, Milberger, Bunker Hill, Wilson State Park,
Russell Airport and Wilson Lake.

This includes Interstate 70 between Mile Markers 176 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3893 9903 3893 9848 3870 9849 3870 9904
TIME...MOT...LOC 0131Z 290DEG 3KT 3882 9883

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
Special weather statement, Aug 12, 8:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
849 PM CDT Thu Aug 12 2021

KSZ051-130230-
McPherson KS-
849 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southeastern
McPherson County through 930 PM CDT...

At 849 PM CDT, Doppler radar was tracking a strong thunderstorm over
Canton. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Galva and Canton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3824 9737 3824 9753 3850 9756 3851 9737
TIME...MOT...LOC 0149Z 289DEG 1KT 3837 9747

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:12 PM CDTSpecial Weather StatementICTSaline48 min
Aug 12, 7:37 PM CDTSpecial Weather StatementICTRice38 min
Aug 12, 8:06 PM CDTSpecial Weather StatementICTRice39 min
Aug 12, 8:23 PM CDTSpecial Weather StatementICTReno37 min
Aug 12, 8:31 PM CDTSpecial Weather StatementICTRussell44 min
Aug 12, 9:11 PM CDTSpecial Weather StatementICTMcPherson34 min
Aug 12, 9:44 PM CDTSpecial Weather StatementICTMcPherson31 min
Aug 12, 9:56 PM CDTSpecial Weather StatementICTMarion34 min
Aug 12, 10:01 PM CDTSpecial Weather StatementICTRice29 min
Aug 12, 10:11 PM CDTSpecial Weather StatementICTMarion34 min
Aug 12, 10:32 PM CDTSpecial Weather StatementICTRice28 min
Aug 12, 10:48 PM CDTSpecial Weather StatementICTMarion27 min
Aug 12, 10:52 PM CDTAreal Flood WarningICTRice5 hr
Aug 12, 11:18 PM CDTSpecial Weather StatementICTEllsworth27 min
Aug 12, 11:19 PM CDTSpecial Weather StatementICTMarion26 min
Aug 12, 11:50 PM CDTSpecial Weather StatementICTMarion25 min
Aug 13, 12:20 AM CDTAreal Flood WarningICTMarion5 hr
Aug 13, 2:22 AM CDTSpecial Weather StatementICTGreenwood23 min
Aug 13, 2:42 AM CDTSevere Thunderstorm WarningICTGreenwood33 min
Aug 13, 3:16 AM CDTSpecial Weather StatementICTGreenwood29 min
Aug 13, 3:57 AM CDTSpecial Weather StatementICTButler, Greenwood33 min
Aug 13, 4:15 AM CDTAreal Flood WarningICTButler, Chase, Greenwood, Marion5 hr
Aug 13, 4:30 AM CDTSpecial Weather StatementICTButler, Greenwood30 min
Aug 13, 5:01 AM CDTSpecial Weather StatementICTElk29 min
Aug 13, 6:11 AM CDTAreal Flood WarningICTAllen, Wilson, Woodson4 hr
Aug 13, 7:38 AM CDTSpecial Weather StatementICTLabette37 min
Aug 13, 8:15 AM CDTSpecial Weather StatementICTLabette, Montgomery45 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.